Virginia, 2024

Flash Flooding in Virginia, July 8, 2024

July 8, 2024 · NWS AKQ · 3 events in 2 counties and zones

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 2:12 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 8, 2:12 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
312 PM EDT Mon Jul 8 2024

.SYNOPSIS...
Unsettled weather continues through the week with daily chances for
scattered afternoon and evening showers and storms. More widespread
showers and thunderstorms are likely Thursday through Friday. Very
warm and humid conditions continue through much of the week as well.
The highest heat indices are expected on Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 310 PM EDT Monday...

Key Message:

- Scattered showers and storms are possible through this
  evening.

Upper level ridging remains to our south this afternoon while an
upper trough lingers across the Midwest. Sfc high pressure
remains anchored well offshore while TC Beryl continues to track
N through Texas. Temps are mainly in the upper 80s-lower 90s
with heat indices in the 90s-around 100F. Scattered showers and
tstms have developed (and as of now they are mainly from FVX
east to around Williamsburg). The uncapped environment will
allow scattered showers/storms to continue through early to mid
evening before diurnal weakening occurs, with the highest
coverage expected to be across central portions of the FA.
Given the very humid (PWATs ~2.00") airmass in place and slow
storm motions, locally heavy rainfall will continue to be
possible (have already seen a couple of the storms drop 2-2.5"
of rain in an hour). The threat for severe wx is quite low,
although localized 40-50 mph gusts are possible with the
strongest storms. Diurnal weakening quickly occurs this evening
with dry wx expected overnight. Humid with forecast lows in the
mid 70s for most.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 310 PM EDT Monday...

Key Messages:

- Hot and humid Tuesday and Wednesday with widespread heat
  indices of 105-109F.

- Isolated to widely scattered showers and storms are expected
  Tuesday and Wednesday afternoon/evening.

Tuesday will be the hottest day of the week as upper heights rise
slightly as the offshore ridge tries to build toward the area a bit.
Widespread mid 90s are expected inland, with low-mid 90s closer to
the coast, and upper 80s at the MD beaches. Not expecting more than
isolated to widely scattered aftn/evening tstms, and this activity
should generally stay west of I-95 (if it makes it into the area).
Given dew points in the mid 70s (locally upper 70s near the coast),
max heat indices will rise to 105-109F, with a few 110F readings
possible. As a result, have issued a Heat Advisory for nearly all
the area from 11 AM-8 PM Tue.

The remnants of TC Beryl get picked up by an upper level trough over
the upper Midwest Tue, and are progged to track into the eastern
Great Lakes on Wed. While the remnants of Beryl remain NW of the
local area, the trailing cold front from the system weakens as it
moves towards the local area Wed, but will very likely still be just
to our west by Wed night. Still hot and humid on Wed, but it looks
to be a degree or two "cooler" as upper heights fall a bit.
Nevertheless, Heat Advisories will likely be needed again for a
decent portion of the area on Wed and lows will only fall to the mid-
upper 70s Tue night. Also, there is once again the potential for
isolated-scattered aftn/evening tstms (highest PoPs west of I-95).
Isolated showers/tstms may linger through Wed night, although
coverage will decrease after midnight. Quite humid with lows once
again in the mid-upper 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 310 PM EDT Monday...

Key Messages:

- Widespread showers and a few thunderstorms are expected
  Thursday into Friday. Locally heavy rainfall is possible.

- Hot and humid weather returns over the weekend with daily
  chances for mainly afternoon and evening showers and storms.

Unsettled wx is expected late this week into the weekend weak S-SW
flow aloft continues across the area in between broader troughing to
the NW and ridging offshore. The remnants of Beryl lift NE into
Canada by Thu with direct rainfall from the system remaining to the
NW of the local area. However, the trailing cold front from the
system will likely stall just to our west on Thursday before slowly
washing out by Friday. At the same time, a shortwave approaches from
the south Thu/Thu night. This feature (along with a weak sfc low) is
then progged to track across the area from Fri-Fri night. It still
looks like PWs will be in the 2.0-2.5" range as this feature slowly
tracks across the area.

As a result, scattered to numerous showers/storms are expected Thu
afternoon (50-60% PoPs) through much of Fri/Fri evening (70% PoPs)
before potentially tapering off by late Friday night as the
shortwave exits the area. Locally heavy rainfall appears likely and
the models/ensembles continue to show the potential for areal
average rainfall amounts of 1-2". Of course, localized totals of 3"+
will be possible. WPC has a Marginal Risk for excessive rainfall on
Thu, with a Slight Risk on Friday. A more typical summertime pattern
returns this weekend into early next week with isolated-scattered
diurnally driven convection possible each day.

Highs in the lower 90s Thu (w/ potentially a few 105F heat index
readings near the coast). With the clouds and rain, highs won't be
higher than the 80s on Fri (and it may stay in the mid-upper 70s in
spots). Highs will be near average on Sat before potentially warming
to above average again by Sun/Mon.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...

VFR conditions prevail early this aftn w/ SCT-BKN cumulus but isolated
to scattered tstms have begun to develop INVOF the terminals.
The convection will remain disorganized but will persist
through early-mid evening before weakening. Have VCTS at all of
the terminals through 00z and will amend as needed based on
radar trends. LIFR VSBYs are possible with any storms. VFR
tonight with mainly high clouds.

Unsettled weather continues through the week with daily chances
for showers/storms (mainly during the afternoon/evening
timeframe). The greatest chance for reduces VSBYs/CIGs is Thu-
Fri.

&&

.MARINE...
As of 315 AM EDT Monday...

Key messages:

- Marine Dense Fog Advisory in effect through 7 AM this morning for
ocean zones from Fenwick to Parramore Island for VSBYs less than 1
NM.

- Generally benign, sub-SCA conditions are expected through Tuesday.

- SCA conditions are possible Wednesday afternoon through Thursday
due to increasing southerly winds.

Early this morning, a weak front is located over the local waters
with winds out of the SW ranging from 5 to 10 knots. Seas are
running around 2 feet and waves in the Chesapeake Bay are running
around 1 foot.

A weak front will remain near the waters through tomorrow as it
gradually dissipates over the area. Winds will generally remain out
of the S to SSE and continue to run around 10 knots. Brief increases
in wind speeds to around 10 to 15 knots will be possible both this
afternoon and Tuesday afternoon due to afternoon sea breezes. Seas
will average 2 to 3 feet and waves in the bay 1 to 2 feet through
this timeframe.

Southerly winds increase Wednesday afternoon into Wednesday evening
ahead of another approaching cold front from the northwest. Local
wind probs are maximized Wednesday evening through Wednesday night,
showing a decent potential for gusts of 20 to 25 knots over the
ocean and Chesapeake Bay. In addition, seas will increase to 4 to 5
feet and waves in the bay increase to 2 to 3 feet Wednesday night.
SCAs will likely be needed for at least the ocean and bay starting
Wednesday afternoon. Southerly winds continue to gust around 20 to
25 knots through the day Thursday, before gradually diminishing
Thursday night. Sub-SCA conditions then likely return late this week
into this weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory from 11 AM to 8 PM EDT Tuesday for MDZ021>024.
NC...Heat Advisory from 11 AM to 8 PM EDT Tuesday for NCZ012>017-
     030>032-102.
VA...Heat Advisory from 11 AM to 8 PM EDT Tuesday for VAZ048-
     060>062-064>069-075>090-092-093-095>100-509>525.
MARINE...None.

&&

SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ERI/RMM
LONG TERM...ERI/RMM
AVIATION...ERI
MARINE...AJB
Hazardous weather outlook, Jul 8, 2:51 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
351 PM EDT Mon Jul 8 2024

MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-092000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
351 PM EDT Mon Jul 8 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices may exceed 105 degrees again on Wednesday. Widespread
showers and storms are expected Thursday into Friday with locally
heavy rain and flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-092000-
Maryland Beaches-
351 PM EDT Mon Jul 8 2024

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread showers and storms are expected Thursday into Friday with
locally heavy rain and flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 1:33 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
233 PM EDT Mon Jul 8 2024

VAZ082-089-090-523-081915-
Charles City VA-Surry VA-York VA-James City VA-
233 PM EDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARLES CITY...WEST
CENTRAL YORK...SOUTHERN JAMES CITY...AND NORTHEASTERN SURRY COUNTIES
AND THE CITY OF WILLIAMSBURG THROUGH 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scotland, or near Surry, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jamestown and Scotland around 240 PM EDT.
  Williamsburg and Kings Point around 255 PM EDT.

Other locations impacted by this storm include Bacons Castle,
Chippokes State Park, Poolesville, Governors Land, Hog Island Game
Reserve, Alliance, Williamsburg Airport, and Rushmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3707 7665 3706 7665 3707 7667 3711 7666
      3714 7667 3713 7668 3709 7668 3707 7670
      3711 7695 3729 7695 3731 7666 3711 7663
TIME...MOT...LOC 1833Z 269DEG 12KT 3721 7686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Special weather statement, Jul 8, 2:21 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT Mon Jul 8 2024

VAZ060-066-067-081945-
Lunenburg VA-Nottoway VA-Prince Edward VA-
321 PM EDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PRINCE EDWARD...
NORTHWESTERN LUNENBURG AND WESTERN NOTTOWAY COUNTIES THROUGH 345 PM
EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Bay, or 7 miles west of Crewe, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Crewe, Hampden Sydney College, Nottoway, Burkeville, Green Bay,
Prince Edward Station, Briery, Twin Lakes State Park, Nutbush, Burkes
Tavern, Scholfield, Moran, The Falls, Virso, Jennings Ordinary,
Meherrin, Prince Edward Lake, Oliveville, Simplicity, and Rubermount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 7843 3727 7811 3726 7809 3703 7806
      3705 7845 3708 7844 3708 7846
TIME...MOT...LOC 1921Z 269DEG 11KT 3716 7826

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI

The radar

The Norfolk radar (KAKQ), 108 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Nottoway

When
July 8, 2:55 PM EST to 5:30 PM EST
Where
Nottoway County, 0.69 mi N of Burkeville to 1.15 mi NNE of Burkeville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.190, -78.200

Standing water was reported on Route 460 and Route 360.

Flash Flood, Hanover

When
July 8, 3:35 PM EST to 6:00 PM EST
Where
Hanover County, 0.55 mi E of Ellerson to 0.41 mi E of Ellerson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.620, -77.390

Around 1 foot depth of flowing water was reported near the intersection of Meadowbridge Road and Spring Valley Road.

Flash Flood, Hanover

When
July 8, 3:45 PM EST to 6:00 PM EST
Where
Hanover County, 0.69 mi N of Mechanicsville to 0.43 mi N of Mechanicsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.610, -77.370

Standing water was reported on Mechanicsville Turnpike.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203716, 1203718, 1203719.